Maryland, 2019

Flooding in Maryland, August 7, 2019

August 7, 2019 · NWS LWX · 2 events in 1 county or zone

There were a couple incidents of flooding due to locally heavy rain in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

There were a couple incidents of flooding due to locally heavy rain in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front will push through the region this afternoon,
accompanied by a strong upper-level disturbance. This front will
stall and dissipate on Thursday as the upper disturbance moves
offshore. Another cold front will push through the area on
Friday, before high pressure returns for the weekend into early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
...A Severe Thunderstorm Watch is in effect until 8 PM this
evening for locations across northern and central Virginia,
central and southern Maryland, and the Washington and Baltimore
metro areas...

An upper-level disturbance and remnants from an MCV will
continue to pass through the area this afternoon, and this has
combined with an unstable atmosphere to trigger showers and
thunderstorms, especially for locations near and east of the
Blue Ridge Mountains where instability was highest. Latest
mesoanalysis shows around 1-2KJ/KG of MLCAPE across these areas.
Stronger shear profiles along with a surface trough has provided
enough shear to combine with the lifting mechanism to cause some
storms to be severe. Severe thunderstorms are possible for the
rest of this afternoon into early this evening (when peak
heating overlaps with the deeper shear and lifting mechanisms).

Damaging winds will be the primary threat, although there could
be some large hail as well. Latest thinking is that storms will
be moving fairly quickly, so that would minimize the threat for
flash flooding. Having that been said, the mean cloud layer wind
is nearly parallel to the low-level flow and the surface
trough, which means that there can be multiple rounds of
convection in any one location. The best chance for this will be
around the metro areas. However, confidence is too low at this
time for a Flash Flood Watch since the cold pool will be
steering most of the storms causing them to move quickly.

Most of the convection should exit during the evening, but the
upper trough will remain overhead through the night. There is
some indication that elevated instability may persist across
southern Maryland. Have generally shown a drying trend overnight
but wouldn't totally rule out a stray shower or storm due to
these factors.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The aforementioned cold front will slide to the southeast on
Thursday, dissipating as it does so. Westerly flow will dominate
throughout the day Thursday, leading to drier conditions across the
region. Upstream however, expecting showers and thunderstorms across
the Ohio Valley during the day on Thursday, with a few showers and
storms possibly making it into the Potomac Highlands Thursday
afternoon/evening. High temperatures on Thursday will be in the mid
to upper 80s.

Thanks to another cold front pushing through the area into Friday,
showers could last into the night, then will gradually push south
and east through early afternoon on Friday. With westerly flow aloft
expected to continue across the area, moisture will be very limited,
thus limiting instability. However, some thunderstorms will be
possible throughout the day as the front pushes towards the south
into a warm and humid surface air mass south of the front. Not
expecting much in terms of a severe threat on Friday at this time.
All precipitation should clear the area by Friday evening, with dry
conditions into Friday night. High temperatures on Friday will be in
the mid 80s east of the Blue Ridge, and low 80s west.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure builds in this weekend from the north, behind the
aforementioned cold front. So, expecting temperatures near to
slightly below average on Saturday and Sunday, with dry conditions
across the entire forecast area. As heights rise ahead of an
approaching upper ridge, temperatures will gradually warm to near 90
by Monday, with continued dry conditions expected. Winds out of the
southwest, thanks to high pressure shifting offshore, will result in
more humid conditions on Monday.

A shortwave will slide by to our north on Tuesday, embedded within a
stubborn mid-upper trough. This will result in a weak frontal
passage sometime on Tuesday, with showers and thunderstorms possible
once again. High temperatures will reach the upper 80s to low 90s on
Tuesday, with humidity creeping up thanks to continued southwest
flow at the surface.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Numerous showers and thunderstorms developing across the area will
continue into this evening. Vsby could be reduced in heavy rain, and
storms could contain strong wind gusts. Storms should diminish this
evening. Could see some fog develop in low lying areas tomorrow
morning, but not very confident in that anywhere at this point.

Thursday should largely be dry in between fronts. A stray shower or
thunderstorm is possible Friday as the next front crosses, but most
of the time will be VFR.

Mainly VFR expected this weekend with mainly NW flow.

&&

.MARINE...
Gusty southerly flow will continue into the evening, so have
maintained the SCA for the Central Chesapeake Bay and Lower Tidal
Potomac. The greater threat will be from thunderstorms which could
contain very strong wind gusts during this time.

Lighter westerly winds are expected later tonight through Friday
night. While a stray storm is possible as a second front crosses
Friday, most of the area will remain dry.

Sub-SCA winds and dry in NW flow this weekend.

&&

.TIDES/COASTAL FLOODING...
Tides will remain elevated through tonight. A Coastal Flood
Advisory is in effect for St Marys and Anne Arundel Counties for
the high tide cycle this evening and overnight. Minor flooding
is also possible around Washington DC with the high tide cycle
overnight. Anomalies should fall some with the low-level turning
more westerly for Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 9 PM this evening to 3 AM EDT
     Thursday for MDZ014.
     Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ532>534-537-540>543.

&&

SYNOPSIS...CJL
NEAR TERM...BJL
SHORT TERM...CJL
LONG TERM...CJL
AVIATION...CJL
MARINE...CJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 7, 1:21 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
221 PM EDT Wed Aug 7 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
221 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the entire
area. Showers and thunderstorms are likely this afternoon into
this evening. Some thunderstorms may be severe, with damaging
wind gusts and large hail being the primary threats.

Locally heavy rain could also cause an isolated incident
of flooding, mainly in the Baltimore-Washington Metropolitan Area
and locations that have recently received heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated for this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
221 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for locations
east of the Blue Ridge Mountains across central Maryland as well
as northern and central Virginia. Showers and thunderstorms are
likely, especially through late this afternoon. Some
thunderstorms may be severe. Damaging wind gusts and large hail
are the primary threats. Elsewhere, there is an isolated threat
for severe storms across the Shenandoah Valley, eastern West
Virginia, and western Maryland this afternoon.

Locally heavy rain could also cause an isolated incident
of flooding, mainly east of the Blue Ridge Mountains into central
Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated for this afternoon and evening.

In the hours before

Local storm report, Aug 7, 1:13 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 ENE PARK MILLS        39.31N  77.33W
08/07/2019                   FREDERICK          MD   COUNTY OFFICIAL

            TREE DOWN ON MARYLAND 355 PAST BIG WOODS ROAD, BLOCKING
            TRAVEL.

&&

EVENT NUMBER LWX1905619

JE
Local storm report, Aug 7, 1:14 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     3 SW NEW MARKET         39.34N  77.31W
08/07/2019                   FREDERICK          MD   COUNTY OFFICIAL

            TREE DOWN BLOCKING THE ROAD ON MARYLAND ROUTE 80
            BETWEEN BIG WOODS ROAD AND PRICES DISTILLERY ROAD.

&&

EVENT NUMBER LWX1905620

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Montgomery

When
August 7, 2:09 PM EST to 4:09 PM EST
Where
Montgomery County, 0.51 mi SE of Clopper to 0.62 mi SSE of Clopper
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.144, -77.224

MD-117 Clopper Road was closed due to high water at Firstfield Road.

Flood, Montgomery

When
August 7, 2:50 PM EST to 4:50 PM EST
Where
Montgomery County, 0.87 mi W of Clopper to 0.73 mi W of Clopper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.151, -77.246

Game Preserve Road was closed at Clopper Road due to high water over the roadway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843442, 843443.